Demerol is an opioid which is used to treat severe to chronic pain. Overdose on Demerol can occur if a patient's dose is too high, or they begin to abuse the drug. Addicts who use Demerol can overdose simply because they have no idea of the strength they are taking, or whether there will be complications due to another drug they are using. Demerol overdose can lead to coma, or even death if not treated in a timely manner. However, for patients who are legally prescribed this medication, their chances of overdose are less due to physician supervision. The monitoring of patients is done not only to prevent any unfortunate situations in regards to overdose, but also to make sure there are no signs of abuse and a need still exists.
For anyone who believes they may be experiencing an overdose, it is important to either call their poison control center for information, or if urgent call their local emergency service to seek immediate help. Since Demerol can cause death, it is advisable to call 911 or head to the ER if any symptoms of overdose occur. While some symptoms may mean little or nothing when not using Demerol, in combination with Demoral use some symptoms could be a precursor to more severe ones. The following are symptoms of Demerol Overdose:
* Sudden Redness or Blush Color- When experiencing a Demerol overdose, the skin may become red or blush. This includes the nails and lips. Noticing any discoloration of the skin, nails or lips should be cause for concern when using the drug.
* Temperature changes- The skin may become cold, as if hyponemia is taking place. Feeling cold all of a sudden, as if one's temperature has dropped. Shivering may occur.
* Fainting- overdose may cause fainting, due to the low blood pressure the user may have. Any weakness should be monitored.
* Confusion- Demerol overdose can cause confusion and incoherence. The user may not be able to talk or think clearly
* Headache- a sudden, severe headache may be important to watch. Headaches are the body's way of signaling stress, or something is not right- pay attention. They can also be precursors to strokes, due to poor, or slow circulation.
* Nausea- Feeling like one has to vomit is the body's way of rejecting the toxic substances within
* Feeling Weak- Since Demerol is a downer, the user may feel very weak when experiencing an overdose. Weakness usually comes from having a low blood pressure, and lack of circulation
* Slow Heartbeat- Demerol causes the heartbeat to slow down, the user's pulse will get slow if this is taking place
* Low Blood Pressure- Overdose can cause weakness, fatigue, and coldness. These can be signs of low blood pressure. When blood is not flowing properly, the user will begin to feel weak and tired.
* Shallow Breathing- having difficulty breathing is a sign of Demerol overdose. Whether it is heavy, shallow, or slow, having problems breathing is a telltale sign of overdose.
* Sleepiness which is Extreme- The user may begin to feel very sleepy. This is a bit different from feeling weak, or tired. There will be an urgency to go to sleep. This can lead to the user becoming comatose, therefore try to stay awake. Sleeping is the last thing one would want to do.
* Incoherent or Confused- Due to the drunken state of mind which may occur with overdose, the user may be incoherent or seem confused. They may not be able to answer questions when asked, or any answers provided may not make much sense.
* Speech Changes- Because of the depressed central nervous system, there is a slowing down of the users functions. This can include their speech. Overdose can affect one's speech making it slurred. if the user begins to speak in a way which can't be understood, or very slowly, they could be showing signs of having a stroke. At this point, it is important to get to the ER as soon as possible.
Demerol Overdose can lead to coma or death. Using the drug with alcohol or any other drugs which suppress the central nervous system could cause the user to go into a coma. For patients who use the drug, it is important to only take the prescribed dose- and do not share the prescription with anyone. Addicts who abuse the drug should think twice before doing so, however if overdose signs occur seek help immediately. It is very unlikely for addicts to monitor doses efficiently when using Demerol illegally. Therefore it is best not to consume the drug at all. Anyone who needs help with Demerol addiction can go into treatment. With an efficient balance of meetings and drug free activities, addicts can rid themselves of their addiction to Demerol, and get their lives back.